Limited regulatory framework for supplements creates a challenge in accurately monitoring their safety.
Dietary supplements, such as herbal or complementary nutritional products and micronutrients (vitamins and minerals), are commonly used in the United States, yet national data on adverse effects are limited.
We used nationally representative surveillance data from 63 emergency departments obtained from 2004 through 2013 to describe visits to U.S. emergency departments because of adverse events related to dietary supplements.
On the basis of 3667 cases, we estimated that 23,005 (95% confidence interval [CI], 18,611 to 27,398) emergency department visits per year were attributed to adverse events related to dietary supplements. These visits resulted in an estimated 2154 hospitalizations (95% CI, 1342 to 2967) annually. Such visits frequently involved young adults between the ages of 20 and 34 years (28.0% of visits; 95% CI, 25.1 to 30.8) and unsupervised children (21.2% of visits; 95% CI, 18.4 to 24.0). After the exclusion of unsupervised ingestion of dietary supplements by children, 65.9% (95% CI, 63.2 to 68.5) of emergency department visits for single-supplement–related adverse events involved herbal or complementary nutritional products; 31.8% (95% CI, 29.2 to 34.3) involved micronutrients. Herbal or complementary nutritional products for weight loss (25.5%; 95% CI, 23.1 to 27.9) and increased energy (10.0%; 95% CI, 8.0 to 11.9) were commonly implicated. Weight-loss or energy products caused 71.8% (95% CI, 67.6 to 76.1) of supplement-related adverse events involving palpitations, chest pain, or tachycardia, and 58.0% (95% CI, 52.2 to 63.7) involved persons 20 to 34 years of age. Among adults 65 years of age or older, choking or pill-induced dysphagia or globus caused 37.6% (95% CI, 29.1 to 46.2) of all emergency department visits for supplement-related adverse events; micronutrients were implicated in 83.1% (95% CI, 73.3 to 92.9) of these visits.
An estimated 23,000 emergency department visits in the United States every year are attributed to adverse events related to dietary supplements. Such visits commonly involve cardiovascular manifestations from weight-loss or energy products among young adults and swallowing problems, often associated with micronutrients, among older adults. (Funded by the Department of Health and Human Services.)
Geller AI, Shehab N, Weidle NJ, et al. Emergency department visits for adverse events related to dietary supplements. N Engl J Med. 2015;373(16):1531-1540
Content updated 23 October 2015